Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

September 2, 2021Barton County, Kansas

NWS Wichita, KS issued this special weather statement at Sep 2, 2021, 4:24 PM CDT for Barton County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2021, 4:24 PM CDT (21:24 UTC)
Expired
Sep 2, 2021, 4:45 PM CDT
In force
21 min
Issued by
NWS Wichita, KS
Hail
0.25 in
Wind
50

County Barton County, KS

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS83 KICT 022124
SPSICT

Special Weather Statement
National Weather Service Wichita KS
424 PM CDT Thu Sep 2 2021
 
KSZ047-022145-
Barton KS-
424 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of northwestern Barton
County through 445 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm just 
northwest of Otis, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Albert, Olmitz, Galatia and Susank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9903 3870 9864 3851 9883 3840 9903
TIME...MOT...LOC 2123Z 238DEG 28KT 3860 9908 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Sep 2, 3:15 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 2, 3:15 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 PM CDT Thu Sep 2 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Thu Sep 2 2021

Bottom line up front: Periodic showers and thunderstorms, with
heavy rainfall possible tonight through Sat. Slightly cooler
temperatures for the holiday weekend.

Low level moisture transport continues to feed into the elevated
showers and thunderstorms, located across central KS. Slow movement
and training nature of the storms is leading to pockets of heavy
rainfall along I-70.  As the afternoon progresses, expect this
initial area of showers to lift E-NE of the forecast area.  The
concern will be if portions of central KS can recover enough for
additional showers and thunderstorms for this afternoon into this
evening, as a weak frontal boundary lingers across this area.

Think we will see additional showers develop for the remainder of
the afternoon hours, as most of central KS becomes uncapped to
surface based development. As the evening continues, areas just to
west of the forecast, across central KS, will eventually become
uncapped enough for additional shower/storm development, with this
convection moving back into central KS. Think the showers/storms
will become more widespread late this evening and overnight,
especially for areas north of highway 50, as the short range RAP
shows low level moisture transport increasing with the low level
jet, as the main synoptic front pushes into central KS. Think heavy
rainfall and localized flooding will be the main concern, given the
anomalous high precipitable water (PW) values of 180-190 percent of
normal moving into central KS. Cannot completely rule out a few
strong to marginally severe storms, given bulk shear values of 30-40
kts and modest instability, which could lead to some downburst winds
of 50-60 mph and dime to quarter size hail. Will have to keep an eye
on the flooding risk across central KS, as this area picked up over
an inch of rainfall this morning, on top of the 3 to 4 inches they
got last week. So I am concerned additional rainfall tonight may
cause areal flooding and flash flooding tonight. I considered a
flood watch for portions of central KS, but consensus with
neighboring offices was to hold off. So will pass this concern along
to the evening shift.

Position on the frontal boundary will be uncertain for Fri, as
convective outflow from tonights showers may push the front further
south. For now expect the frontal boundary to make slow progress
into southern KS on Friday. Think most of the forecast area will see
another round of periodic chances of showers/storms for Friday
afternoon thru Friday night, as another weak shortwave moves across
KS in the zonal flow.  Placement of the heaviest rainfall is
uncertain, with CAM solutions all over the place on where the
heaviest rainfall will occur. For now will mention the potential for
heavy rainfall in the grids/zones/hazardous weather outlook, given
the high PW values expected to remain across KS. Think portions of
central and south central KS may see QPF amounts of 1 to 2 inches,
with pockets of 3 to 4 inches possible as well.

Position of the frontal boundary will continue to be uncertain for
Sat, as convection on Fri night, may push the effective frontal
boundary, further south into northern OK, or possibly linger it over
southern KS. For now, plan on keeping solid chance pops across
southern KS, until location of the front becomes more clear.  If the
front should linger across southern KS, another chance of showers
/storms is possible for Sat afternoon/evening as well.

With the front pushing south for Sat night into Sun, Looks like a
shot of cooler air will move into most of the forecast area. This
will lead to a little taste of fall-like temperatures for central
KS, with max temps in the middle to upper 70s on Sat.  Could see
quite a temperature gradient for Sat afternoon, if the frontal
boundary hangs up over southern KS, with max temperatures along
the KS/OK border, along the front, near 90.

After the potential for some lingering showers across southern KS
for Sunday morning, most of the area will see drier and cooler air
move into the area for the rest of Sunday afternoon/evening.

Ketcham

.LONG TERM...(Monday through Thursday)
Issued at 313 PM CDT Thu Sep 2 2021

Upper ridge looks to build over the Rockies for the end of the
holiday weekend into the beginning of the week.  This will lead to
most of plains shifting into more a NW flow pattern by Mon into Tue.
This will lead to dry and seasonal conditions to start the week.

Another modest cool down could return by Tue-Wed, as a deepening
Great Lakes trough drives Canadian high pressure south. The ECMWF
continues to be more bullish with this scenario than the GFS, so
continued a middle ground forecast for now. this will lead to the
dry pattern continuing for much of the work week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 249 PM CDT Thu Sep 2 2021

VFR conditions expected throughout most of the TAF period, though
expect flight categories to be reduced in thunderstorms.
Especially vis, as heavy rainfall is expected with any storms
during the period. Scattered showers and storms will continue to
linger across central KS this afternoon, and expect storms to
become more numerous late evening central KS. Expect showers and
storms to move south and east overnight into tomorrow. Added tempo
groups for TSRA for central KS sites where confidence was highest
and mentioned VCTS elsewhere where confidence on timing was less.

Additional development is seen on satellite across portions of
south central KS west of KHUT, will amend as needed should storms
across south central develop and move east sooner than expected.

Some LLWS will be possible tonight across south central KS, though
confidence is low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  89  70  83 /  40  60  70  60
Hutchinson      71  87  68  79 /  60  60  70  50
Newton          71  86  68  79 /  40  70  70  60
ElDorado        73  87  70  81 /  30  70  70  60
Winfield-KWLD   75  92  72  88 /  20  50  60  60
Russell         68  83  63  80 /  70  40  60  30
Great Bend      69  82  65  77 /  70  50  70  40
Salina          71  84  66  79 /  70  50  70  40
McPherson       70  84  66  77 /  60  60  70  50
Coffeyville     73  94  73  91 /  10  40  50  50
Chanute         73  88  73  86 /  20  50  60  60
Iola            73  86  72  83 /  20  60  70  70
Parsons-KPPF    73  91  72  89 /  10  40  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KMB
Hazardous weather outlook, Sep 2, 3:33 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
333 PM CDT Thu Sep 2 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
333 PM CDT Thu Sep 2 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Late afternoon through early evening heat indices of 100 to 105
degrees are expected, mainly across southern Kansas.

Chances for showers and thunderstorms will gradually increase this
evening and tonight, mainly for locations west of the Kansas
Turnpike. A few strong to marginally severe storms are possible late
this afternoon and evening, capable of dime to quarter size hail
and 50 to 60 mph winds. A tornado cannot be ruled out along
Interstate 70 late this afternoon. Pockets of heavy rainfall and
localized flooding will be a threat as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon through early evening heat indices will be around 100
degrees Friday, mainly across southern Kansas.

Periodic showers and thunderstorms will continue to impact the
region for Friday through Saturday night. A few strong to
marginally severe storms are possible Friday afternoon and evening,
capable of dime to quarter size hail and 50 to 60 mph winds. Pockets
of heavy rainfall and localized flooding will be a threat as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas late this
afternoon into this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

ADK/Ketcham

In the hours before

Special weather statement, Sep 2, 1:23 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Wichita KS
123 PM CDT Thu Sep 2 2021

KSZ033-048-021900-
Ellsworth KS-Lincoln KS-
123 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of southern Lincoln and
northern Ellsworth Counties through 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Ellsworth, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Beverly, Westfall and Ellsworth Airport.

This includes Interstate 70 between Mile Markers 210 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9831 3891 9845 3910 9793 3875 9793
TIME...MOT...LOC 1823Z 247DEG 38KT 3882 9827

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Sep 2, 4:09 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
409 PM CDT Thu Sep 2 2021

KSZ032-047-022145-
Russell KS-Barton KS-
409 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of southern Russell and
northwestern Barton Counties through 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milberger, or 10 miles east of Pfeifer, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Dorrance, Milberger, Bunker Hill, Galatia, Russell Airport
and Wilson State Park.

This includes Interstate 70 between Mile Markers 178 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 9904 3890 9897 3891 9849 3870 9866
      3859 9896 3865 9903 3870 9903 3870 9904
TIME...MOT...LOC 2109Z 238DEG 28KT 3869 9896

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Sep 2, 4:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
424 PM CDT Thu Sep 2 2021

KSZ047-022145-
Barton KS-
424 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of northwestern Barton
County through 445 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Otis, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albert, Olmitz, Galatia and Susank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9903 3870 9864 3851 9883 3840 9903
TIME...MOT...LOC 2123Z 238DEG 28KT 3860 9908

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:23 PM CDTSpecial Weather StatementICTLincoln37 min
Sep 2, 1:54 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Lincoln, Saline33 min
Sep 2, 4:09 PM CDTSpecial Weather StatementICTRussell36 min
Sep 2, 4:48 PM CDTSpecial Weather StatementICTRussell27 min
Sep 2, 5:07 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell37 min
Sep 2, 5:46 PM CDTSpecial Weather StatementICTSaline29 min
Sep 2, 6:10 PM CDTSpecial Weather StatementICTBarton35 min
Sep 2, 6:12 PM CDTSpecial Weather StatementICTRussell33 min
Sep 2, 6:14 PM CDTSpecial Weather StatementICTHarvey31 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.